Alert archive / South Dakota / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 177, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Aug 21, 2002, 5:34 PM CDT for Lyman County, South Dakota. It was in force for 26 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 21, 2002, 5:34 PM CDT (22:34 UTC)
- Expired
- Aug 21, 2002, 6:00 PM CDT
- In force
- 26 min
- Issued by
- NWS Aberdeen, SD
- Area
- Counties, with a storm outline in the text
County Lyman County, SD
The radar
The North Platte radar (KLNX), 196 km from the middle of the area, began a volume at 22:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 21, 5:45 PM CDT | Hail 1.75 | Presho, SD | |
| Aug 21, 5:50 PM CDT | Hail 1.75 | Presho, SD |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 10.6 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 35 J/kg
- Mixed-layer CIN
- -251 J/kg
- Mixed-layer LCL
- 679 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 65 m²/s²
- 0-3 km storm-relative helicity
- 96 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
299 WUUS53 KABR 212234 SVRABR SDC085-212300- /NEW.KABR.SV.W.0276.212234-212300/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ABERDEEN SD 534 PM CDT WED AUG 21 2002 THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... LYMAN COUNTY IN CENTRAL SOUTH DAKOTA * UNTIL 600 PM CDT * AT 534 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER MELLETTE COUNTY...OR ABOUT 17 MILES SOUTHWEST OF PRESHO...MOVING NORTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... RURAL LYMAN COUNTY THROUGH 550 PM CDT THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL AND DAMAGING WIND. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN ABERDEEN. LAT...LON 4368 10040 4358 10019 4372 9997 4386 10021 HINTZ
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 21, 3:00 PM CDT, 2 hours 34 minutes earlier.
Area forecast discussion, Aug 21, 3:00 PM CDT, 2 hours 34 minutes before
AREA FORECAST DISCUSSION FOR CENTRAL/N-EAST SD AND W-CENTRAL MN NATIONAL WEATHER SERVICE ABERDEEN SD 300 PM CDT WED AUG 21 2002 MODELS IN PRETTY GOOD AGREEMENT...WITH JUST SOME MINOR DIFFERENCES IN PRECIP LOCATION AND AMOUNT. WILL STICK WITH PREVIOUS FORECAST AND GO WITH THE ETA. MAIN CONCERN WILL BE PRECIPITATION CHANCES TONIGHT AS A WEAKENING COLD FRONT SLIDES THROUGH CWA. THE ACTIVITY ASSOCIATED WITH THIS FRONT OVER NORTH DAKOTA HAS BEEN MINIMAL MOST OF THE DAY...AND AN ABUNDANCE OF CLOUD COVER HAS KEPT TEMPERATURES DOWN OVER MOST OF THE AREA. WILL KEEP JUST A CHANCE POP GOING FOR THE AREA WITH THE FRONTAL PASSAGE TONIGHT. FOR THE REMAINDER OF THE FORECAST PERIOD...HIGH PRESSURE AT THE SURFACE SETTLES IN OVER THE NORTHERN PLAINS BEHIND THE EXITING FRONT AND THEN STAYS THERE. A DECENT UPPER LOW WILL SIT AND SPIN OVER THE PACIFIC NORTHWEST...ALLOWING THE WEAK RIDGE OVER THE PLAINS TO MOVE VERY LITTLE. WEAK LOW PRESSURE WILL REMAIN OVER THE ROCKIES...WHICH SHOULD KEEP ANY PRECIPITATION WEST OF THE CWA THROUGH SATURDAY. THE LOW OVER THE PACIFIC NORTHWEST BECOMES MORE OF AN OPEN TROUGH BY SATURDAY...WITH A LOBE EXTENDING FROM IT INTO THE WESTERN HIGH PLAINS BY SATURDAY NIGHT. WENT AHEAD AN THREW IN A SMALL POP FOR THE FAR WESTERN CWA FOR SATURDAY NIGHT DUE TO THIS. EXPECT TEMPERATURES TO REMAIN A BIT COOL ON THURSDAY AS SOME OF THE CLOUD COVER HANGS AROUND BEHIND THE FRONT...BUT MUCH MORE SUN THAN CLOUDS AFTER THAT...WHICH SHOULD ALLOW TEMPERATURES TO RISE BACK INTO THE UPPER 70S TO LOWER 80S BY FRIDAY. .EXTENDED DISCUSSION... EXTENDED MODELS ARE IN SOME DISAGREEMENT FOR THE EXTENDED PERIOD. CONFIDENCE IS NOT HIGH THAT THIS WILL BE THE FINAL SOLUTION. UPPER FLOW PATTERN IS CHANGING DURING THIS TIME AS A FAIRLY SIGNIFICANT WEST COAST TROUGH IN THE NORTHERN STREAM FLATTENS THE MIDWEST RIDGE. PART OF THE ENERGY ASSOCIATED WITH THIS HANGS UP IN THE WEST AND EVENTUALLY CLOSES OFF JUST OFFSHORE AS NORTHERN PART WEAKENS AS IT MOVES THROUGH THIS AREA. STILL MUCH UNCERTAINTY ABOUT TIMING BUT WILL INTRODUCE A CHANCE OF RAIN SHOWERS AT THE END OF THE PERIOD. TEMPERATURES LOOK REASONABLE. .ABR...NONE. PARKIN/KEEFE
In the hours before
Local storm report, Aug 21, 11:43 AM CDT, 5 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN, SD
1143 AM CDT WED AUG 21 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1000 PM WATERTOWN SD 4.00+ INCH HEAVY RAIN
08/20/02 CODINGTON BASEMENTS FLOODED AND
SEVERAL ROADS BARRICADED IN
WATERTOWN DUE TO FLOODING
1000 PM 3 NW ALTAMONT SD 4.6 TO 6 IN HEAVY RAIN
08/20/02 DEUEL WATER IN BASEMENT
1000 PM 4 NE CASTLEWOOD SD HEAVY RAIN
08/20/02 HAMLIN WATER IN BASEMENT
1000 PM CASTLEWOOD SD HEAVY RAIN
08/20/02 HAMLIN CONSTRUCTION EQUIPMENT
UNDERWATER AT CONSTRUCTION
SITELocal storm report, Aug 21, 2:30 PM CDT, 3 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN, SD
230 PM CDT WED AUG 21 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0145 PM 1 NE HAYS SD 0.88 INCH HAIL
08/20/02 STANLEY REPORTED BY GENERAL PUBLIC
0345 PM 3 E GOODWIN SD 1.00 INCH HAIL
08/20/02 DEUEL REPORTED BY GENERAL PUBLICThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 20, 7:46 PM CDT | Severe Thunderstorm Warning | ABR | Lyman | 29 min |
| Aug 20, 9:37 PM CDT | Flash Flood Warning | ABR | Clark, Codington, Deuel, Grant, Hamlin | 6 hr |
| Aug 20, 9:57 PM CDT | Tornado Warning | ABR | Deuel | 33 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.